Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 93, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 20, 2018, 3:19 AM CDT for 4 counties in Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 3:19 AM CDT (08:19 UTC)
- Expired
- May 20, 2018, 4:15 AM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Labette County, KS, Montgomery County, KS, Neosho County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 131 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1239 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 10.1
The text
As transmitted.
509
WUUS53 KICT 200819
SVRICT
KSC099-125-133-205-200915-
/O.NEW.KICT.SV.W.0093.180520T0819Z-180520T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
319 AM CDT SUN MAY 20 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Wilson County in southeastern Kansas...
Labette County in southeastern Kansas...
Neosho County in southeastern Kansas...
Eastern Montgomery County in southeastern Kansas...
* Until 415 AM CDT
* At 319 AM CDT, severe thunderstorms were located along a line
extending from Neodesha to 3 miles east of South Coffeyville,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Parsons, Chanute, Cherryvale, Oswego, Erie, Chetopa, Altamont, St.
Paul, Thayer, Edna, Mound Valley and Galesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9556 3762 9567 3773 9550 3773 9509
3700 9508
TIME...MOT...LOC 0819Z 242DEG 26KT 3743 9567 3700 9557
HAIL...1.00IN
WIND...60MPH
$$
Cohen1 follow-up statement
497
WWUS53 KICT 200854
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
354 AM CDT SUN MAY 20 2018
KSC205-200903-
/O.CAN.KICT.SV.W.0093.000000T0000Z-180520T0915Z/
Wilson-
354 AM CDT SUN MAY 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3700 9556 3752 9549 3773 9539 3773 9509
3700 9508
TIME...MOT...LOC 0853Z 261DEG 23KT 3755 9531 3704 9540
$$
KSC099-125-133-200915-
/O.CON.KICT.SV.W.0093.000000T0000Z-180520T0915Z/
Labette-Neosho-Montgomery-
354 AM CDT SUN MAY 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR LABETTE...NEOSHO AND SOUTHEASTERN MONTGOMERY COUNTIES...
At 353 AM CDT, severe thunderstorms were located along a line
extending from 4 miles west of Erie to near Edna, moving east at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Parsons, Oswego, Erie, Chetopa, Altamont, St. Paul, Thayer, Edna,
Mound Valley and Galesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 9556 3752 9549 3773 9539 3773 9509
3700 9508
TIME...MOT...LOC 0853Z 261DEG 23KT 3755 9531 3704 9540
HAIL...1.00IN
WIND...60MPH
$$
CohenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:38 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, May 19, 11:38 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1138 PM CDT Sat May 19 2018 .SHORT TERM...(This evening through Tuesday night) Issued at 345 PM CDT Sat May 19 2018 Forecast Headline/Highlight: Severe thunderstorms primarily with both large/very large hail and damaging winds likely across south-central & southeast KS until late this evening. A couple tornadoes are also possible. Tonight: This afternoon a SE-moving cold front was nearing the KS Turnpike. The front is approaching a moisture-rich environment that combined with sufficient heating, is causing rapid destabilization across south-central & southeast KS. Severe thunderstorms are erupting along the front from northern OK to southeast KS. At 3 PM CDT, the front extended from south-central IA, to along the KS Turnpike, to the western Red River. The front is being driven by a weak mid- upper level shortwave that extends from central Nebraska to central CO. With the shortwave shearing as it moves E/NE, the front should decelerate this evening & perhaps stall as it ventures into eastern & southern OK late tonight. This would slowly shift the axis of strong & severe thunderstorms SE as the night progresses. The mid-upper shortwave will couple with the sfc front to promote increasing & deepening speed & directional shear to trigger severe thunderstorms, especially along & southeast of the turnpike. With the strengthening deep-layer shear, hail may reach around 2 inches along with winds that may reach around 70 mph. There continues to be concern that a few tornadoes may form, perhaps as far west as the turnpike. The front's presence will produce a fairly sharp NW-SE temperature gradient with lows from around 50 at KRSL & KGBD to around 65 in southeast KS. Sun & Sunday Night: The decelerating front dictates increasing PoPs across southeast KS, especially Sun morning. With the front decelerating, a few showers & isolated thunderstorms may redevelop just south of the OK state line Sunday night, so wouldn't be surprised if slight chance PoPs are assigned near the OK line on the next couple forecasts. Mon-Tue Night: There should be a brief intermission from thunderstorms as a mid- upper wave, which'll deepen rapidly near the Pacific Coast Mon Night, undergoes pronounced cyclogenesis early next week. This would cause amplification of a mid-upper ridge over the Great Plains. The mid-upper pattern deamplifies Tue & Tue night as a shortwave ejects E/NE across the central Rockies. This may enable a few thunderstorms to develop Tue night. .LONG TERM...(Wednesday through Saturday) Issued at 345 PM CDT Sat May 19 2018 Southwest mid/upper flow is progged to return as we move through much of the upcoming week. This will help steer any subtle shortwave troughs into the area bringing additional chances for showers and thunderstorms through much of the period. Above normal temperatures are also expected with highs around 90. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1133 PM CDT Sat May 19 2018 Scattered showers and storms will continue affect southern and southeast Kansas overnight, with activity lingering over southeast Kansas into Sunday morning. Meanwhile low clouds in the IFR/MVFR range will spread southward across the region overnight and linger through the morning hours. The low clouds will begin to scatter out with ceilings rising for Sunday afternoon. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 58 73 58 82 / 30 20 10 10 Hutchinson 55 71 54 81 / 30 10 0 10 Newton 56 70 55 81 / 30 20 10 10 ElDorado 59 71 57 81 / 30 20 10 10 Winfield-KWLD 60 73 57 83 / 40 30 10 20 Russell 51 68 51 81 / 20 0 0 10 Great Bend 50 69 52 80 / 20 0 0 10 Salina 55 70 52 82 / 20 0 10 10 McPherson 55 70 53 81 / 30 10 10 10 Coffeyville 66 77 60 83 / 70 40 10 10 Chanute 64 75 58 82 / 50 30 10 10 Iola 64 75 58 81 / 40 30 10 10 Parsons-KPPF 65 77 60 83 / 60 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...EPS LONG TERM...EPS AVIATION...CDJ
Hazardous weather outlook, May 19, 8:45 PM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 845 PM CDT Sat May 19 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 845 PM CDT Sat May 19 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few strong storms will be possible across southern Kansas otherwise more storms could move up into southeast Kansas late tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms will remain in the forecast periodically from late Monday night through Friday. While a few strong storms will be possible, the risk for organized severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 20, 12:31 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1231 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM HAIL PARSONS 37.34N 95.27W
05/20/2018 E0.88 INCH Labette KS LAW ENFORCEMENT
&&
ADKLocal storm report, May 20, 12:32 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1232 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM HAIL ALTAMONT 37.19N 95.29W
05/20/2018 E0.75 INCH Labette KS LAW ENFORCEMENT
&&
ADKLocal storm report, May 20, 12:35 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1235 AM CDT SUN MAY 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM HAIL INDEPENDENCE 37.23N 95.71W
05/19/2018 E1.00 INCH Montgomery KS LAW ENFORCEMENT
&&
ADKSpecial weather statement, May 20, 1:35 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
135 AM CDT SUN MAY 20 2018
KSZ093-200715-
Cowley-
135 AM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COWLEY COUNTY UNTIL 215
AM CDT...
At 135 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Hardy, moving northeast at 30 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Arkansas City and Winfield.
LAT...LON 3727 9706 3711 9652 3708 9652 3700 9662
3700 9705
TIME...MOT...LOC 0635Z 207DEG 28KT 3693 9690
CohenSpecial weather statement, May 20, 1:47 AM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Wichita KS Issued by National Weather Service Topeka KS 147 AM CDT SUN MAY 20 2018 KSZ098-200715- Chautauqua- 147 AM CDT SUN MAY 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHAUTAUQUA COUNTY UNTIL 215 AM CDT... At 147 AM CDT, Doppler radar was tracking a strong thunderstorm near Pearsonia, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Chautauqua and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3700 9653 3718 9643 3702 9601 3700 9604 TIME...MOT...LOC 0647Z 223DEG 30KT 3684 9647 Cohen
Special weather statement, May 20, 2:51 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
Issued by National Weather Service Topeka KS
251 AM CDT SUN MAY 20 2018
KSZ094-200830-
Elk-
251 AM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR ELK COUNTY UNTIL 330 AM CDT...
At 251 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Moline to 5 miles
northwest of Elk City. Movement was northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Howard, Moline, Longton and Elk Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3730 9642 3731 9642 3761 9621 3760 9596
3730 9597
TIME...MOT...LOC 0751Z 246DEG 39KT 3734 9625 3735 9597
CohenThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:30 PM CDT | Special Weather Statement | ICT | Cowley | 30 min |
| May 19, 8:57 PM CDT | Special Weather Statement | ICT | Cowley | 18 min |
| May 19, 9:40 PM CDT | Special Weather Statement | ICT | Chautauqua | 35 min |
| May 19, 10:10 PM CDT | Special Weather Statement | ICT | Chautauqua | 20 min |
| May 19, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk | 37 min |
| May 19, 10:59 PM CDT | Special Weather Statement | ICT | Chautauqua | 31 min |
| May 19, 11:18 PM CDT | Special Weather Statement | ICT | Montgomery | 27 min |
| May 19, 11:46 PM CDT | Special Weather Statement | ICT | Labette, Neosho | 59 min |
| May 20, 12:09 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 28 min |
| May 20, 1:35 AM CDT | Special Weather Statement | ICT | Cowley | 40 min |
| May 20, 1:47 AM CDT | Special Weather Statement | ICT | Chautauqua | 28 min |
| May 20, 2:06 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 54 min |
| May 20, 2:42 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery, Wilson | 63 min |
| May 20, 2:51 AM CDT | Special Weather Statement | ICT | Elk | 39 min |
| May 20, 3:25 AM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 50 min |
| May 20, 4:15 AM CDT | Special Weather Statement | ICT | Labette | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.